The study of vancomycin use and its adverse reactions associated to patients of a brazilian university hospital.
BMC Res Notes. 2011 Jul 15;4(1):236
Authors: Savignon-Marinho D, Huff G, Ferreira BL, Castro H, Rodrigues CR, Sousa VP, Cabral LM
ABSTRACT: BACKGROUND: Vancomycin is an antibiotic of growing importance in the treatment of hospital infections, with particular emphasis on its value in the fight against methicillin-resistant Staphylococcus aureus. However its usage profile must be evaluated to assure maximum benefit and minimum risk. FINDINGS: A cross-sectional retrospective study was carried out among inpatients that received vancomycin in a Brazilian quaternary hospital. The occurrence of adverse reactions reported was evaluated in medical records relating to patients taking vancomycin during a one year period. Males comprised 52% (95% CI: 41.7-60.2%) of the sample population, with a mean age of 50.6 (95% CI: 47.2-54.0) years and mean treatment period of 9.7 (95% CI: 8.0-11.5) Days. It was verified that nephrotoxicity occurred in 18.4% (95% CI: 11.3-27.5) of patients, Red man syndrome occurred in 2% (95% CI 0.2-7.2), while the occurrence of thrombocytopenia was 7.1% (95% CI: 2.9-14.2). CONCLUSIONS: It may be noted that even after 50 years of use, adverse reactions associated with vancomycin continue with high frequency, presenting a public health problem, especially considering its current use in cases of multidrug resistant infections. In this context, we emphasize the importance of intensive pharmacovigilance in hospital as a surveillance tool after drug approval by the sanitary authority.
PMID: 21762507 [PubMed - as supplied by publisher]